×

zbMATH — the first resource for mathematics

Convex orders for linear combinations of random variables. (English) Zbl 1131.60303
Summary: Linear combinations \(\sum_{i=1}^kb_iX_i\) and \(\sum_{i=1}^ka_iX_i\) of random variables \(X_1,\dots,X_k\) are ordered in the sense of the decreasing convex order and the Laplace order, where \((b_1,\dots,b_k)\) is majorized by \((a_1,\dots,a_k)\), when the underlying random variables are independent but possibly nonidentically distributed, and the joint density is arrangement increasing, respectively. Finite mixture distributions \(\sum_{i=1}^ka_iF_iX_i(x)\) and \(\sum_{i=1}^kb_iF_iX_i(x)\) are compared in the sense of the usual stochastic order, the convex order and higher-order stochastic dominance. The comparison between \(\sum_{i=1}^k b_iX_i\) and \(\sum_{i=1}^ka_iX_i\) is also studied for binary random variables \(I_{a_i}\), \(I_{b_i}\) \((i=1,\dots,k)\). Some applications in economics and reliability are described.

MSC:
60E15 Inequalities; stochastic orderings
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alzaid, A.; Kim, J.S.; Proschan, F., Laplace ordering and its applications, J. appl. probab., 28, 116-130, (1991) · Zbl 0721.60097
[2] Arnold, B.C., 1987. Majorization and the Lorenz Order: A Brief Introduction. Springer, New York. · Zbl 0649.62041
[3] Arnold, B.C., 1991. Preservation and attenuation of inequality as measured by the Lorenz order. In: Mosler, K., Scarsini, M. (Eds.), Stochastic Orders and Decision under Risk, IMS Lecture Notes, Vol. 19, Institute of Mathematical Statistics, Hayward, CA, pp. 25-37. · Zbl 0756.62040
[4] Arnold, B.C.; Villaseñor, J.A., Lorenz ordering of Mean and medians, Statist. probab. lett., 4, 47-49, (1986) · Zbl 0587.60017
[5] Bock, M.E.; Diaconis, P.; Huffer, H.W.; Perlman, M.D., Inequalities for linear combinations of gamma random variables, Canad. J. statist., 15, 387-395, (1987) · Zbl 0653.60017
[6] Caballé, J.; Pomansky, A., Mixed risk aversion, J. econom. theory, 71, 485-513, (1996) · Zbl 0877.90009
[7] Capéraà, P., Tail ordering and asymptotic efficiency of rank tests, Ann. statist., 16, 470-478, (1988) · Zbl 0638.62043
[8] Eaton, M.L.; Olshen, R.A., Random quotients and the behrens – fisher problem, Ann. math. statist., 43, 1852-1860, (1972) · Zbl 0255.62024
[9] Feller, W., 1971. An Introduction to Probability Theory and its Applications, Vol. II. Wiley, New York. · Zbl 0219.60003
[10] Fishburn, P.C., Continua of stochastic dominance relations for bounded probability distributions, J. math. econom., 3, 295-311, (1976) · Zbl 0352.60015
[11] Fishburn, P.C., Continua of stochastic dominance relations for unbounded probability distributions, J. math. econom., 7, 271-285, (1980) · Zbl 0449.90006
[12] Kanter, M., Probabilities for convex sets and multidimensional concentration functions, J. multivariate anal., 6, 222-236, (1976) · Zbl 0347.60043
[13] Karlin, S.J.; Novikoff, A., Generalized convex inequalities, Pacific J. math., 13, 1251-1279, (1963) · Zbl 0126.28102
[14] Lam, D., The dynamics of population growth, differential fertility, and inequality, Amer. econom. rev., 76, 1103-1116, (1986)
[15] Landsberger, M.; Meilijson, I., Demand for risky financial assets: a portfolio analysis, J. econom. theory, 50, 204-213, (1990) · Zbl 0723.90006
[16] Levy, H., Stochastic dominance and expected utility: survey and analysis, Manage. sci., 38, 555-593, (1992) · Zbl 0764.90004
[17] Lindsay, B.G., 1995. Mixture Models: Theory, Geometry and Applications. Institute of Mathematical Statistics, Hayward, CA. · Zbl 1163.62326
[18] Ma, C., On peakedness of distributions of convex combinations, J. statist. plan. infer., 70, 51-56, (1998) · Zbl 1067.60500
[19] Marshall, A.W., Olkin, I., 1979. Inequality: Theory of Majorization and Its Applications. Academic Press, New York. · Zbl 0437.26007
[20] Marshall, A.W.; Proschan, F., An inequality for convex functions involving majorization, J. math. anal. appl., 12, 87-90, (1965) · Zbl 0145.28601
[21] O’Cinneide, C.A., Phase-type distributions and majorization, Ann. appl. prob., 1, 219-227, (1991) · Zbl 0729.60069
[22] Pečarić, J.E., Proschan, F., Tong, Y.L., 1992. Convex Functions, Partial Orderings, and Statistical Applications. Academic Press, San Diego, CA.
[23] Pledger, G., Proschan, F., 1971. Comparisons of order statistics and of spacings from heterogeneous distributions. In: Rustagi, J.S. (Ed.), Optimizing Methods in Statistics. Academic Press, New York, pp. 89-113. · Zbl 0263.62062
[24] Rolski, T., 1976. Order relations in the set of probability distribution functions and their applications to queueing theory. Dissertations Math., Vol. 132. Warsaw. · Zbl 0357.60025
[25] Ross, S.M., 1996. Stochastic Processes, 2nd Edition, Wiley, New York. · Zbl 0888.60002
[26] Rychlik, T., 1996. Order statistics of variables with given marginal distributions. In: Rüschendorf, R., Schweizer B., Taylor, M.D. (Eds.), Distributions with Fixed Marginals and Related Topics, IMS Lecture Notes, Vol. 28, Institute of Mathematical Statistics, Hayward, CA, pp. 297-306.
[27] Shaked, M., Shanthikumar, J.G., 1994. Stochastic Orders and Their Applications. Academic Press, San Diego, CA. · Zbl 0806.62009
[28] Shaked, M.; Wong, T., Stochastic orders based on ratios of Laplace transforms, J. appl. probab., 34, 404-419, (1997) · Zbl 0893.60054
[29] Stoyan, D., 1983. Comparison Methods for Queues and Other Stochastic Models. Wiley, New York. · Zbl 0536.60085
[30] Titterington, D.M., Smith, A.F.M., Markov, U.E., 1985. Statistical Analysis of Finite Mixture Distributions. Wiley, New York. · Zbl 0646.62013
[31] Williamson, R.E., Multiply monotone functions and their Laplace transforms, Duke math. J., 23, 189-207, (1956) · Zbl 0070.28501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.